Hail, Washington
- When
- February 28, 11:10 PM CST
- Where
- Washington County, 3 mi N of Copan
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.943, -95.930
Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of the 28th, along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across eastern Oklahoma and northwestern Arkansas during the late evening hours of February 28th and early morning hours of March 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over northeastern Oklahoma during the late evening hours of the 28th, along and ahead of a cold front that moved into the area. The thunderstorms organized into lines as they moved across eastern Oklahoma and northwestern Arkansas during the late evening hours of February 28th and early morning hours of March 1st. The strongest storms produced hail up to golfball size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 28, 8:35 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 835 PM CST Tue Feb 28 2017 .DISCUSSION... Have increased pops across far northeast Oklahoma and for later tonight as a cold front currently across southeast Oklahoma moves into the area. The latest runs of the HRRR are beginning to highlight upscale growth of thunderstorms across northeast Oklahoma as the front moves into the state and a surface low tracks across the area. Also expect to see development southward along the front as it moves across the area overnight. The front is expected to exit the area to the south and east as we approach sunrise on Wednesday. Any of the storms that develop tonight are expected to have the potential become severe with more than adequate shear and instability in place. Tornadoes, very large hail and damaging winds of around 70 mph possible. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10
Hazardous Weather Outlook National Weather Service Tulsa OK 849 PM CST Tue Feb 28 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 849 PM CST Tue Feb 28 2017 ...SEVERE WEATHER POTENTIAL CONTINUES THROUGH TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...NORTHEAST OKLAHOMA INTO WESTERN ARKANSAS. ONSET...ONGOING. SEVERE THUNDERSTORM. RISK...Significant. AREA...MUCH OF EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND WESTERN ARKANSAS . DISCUSSION... THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH THE AREA OVERNIGHT. THUNDERSTORMS WILL BEGIN TO INCREASE ACROSS NORTHEAST OKLAHOMA BEFORE MIDNIGHT WITH THE FRONT AND THE THUNDERSTORMS QUICKLY SPREADING TO THE EAST AS THE NIGHT WEARS ON. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE WITH VERY LARGE HAIL, WIND GUSTS TO AROUND 70 MPH AND POSSIBLY TORNADOES. THE THREAT FOR THE THUNDERSTORMS WILL END BEFORE SUNRISE WEDNESDAY AS THE FRONT EXITS TO THE EAST. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...High Wind Potential. THURSDAY AND FRIDAY...No Hazards. SATURDAY...High Wind Potential. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Breezy northwesterly winds will prevail on Wednesday behind the passing cold front. A return to warmer temperatures and gusty south winds arrive on Saturday. This will raise fire weather concerns. Thunderstorm chances increase on Sunday along as the next storm system moves through the Plains. weather.gov/tulsa Contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1025 PM CST TUE FEB 28 2017
OKZ054-010515-
Osage OK-
1025 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
1115 PM CST...
At 1025 PM CST, a strong thunderstorm was located 7 miles southwest
of Elgin, moving northeast at 60 mph.
Nickel size hail will be possible with this storm.
Locations in or near the path include...
Elgin... Wah Sha She State Park...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3700 9600 3694 9600 3682 9643 3698 9651
3700 9646
TIME...MOT...LOC 0425Z 247DEG 50KT 3694 9639
LacySpecial Weather Statement National Weather Service Tulsa OK 1042 PM CST TUE FEB 28 2017 OKZ055-010515- Washington OK- 1042 PM CST TUE FEB 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON COUNTY UNTIL 1115 PM CST... At 1042 PM CST, a strong thunderstorm was located 4 miles northwest of Hulah, moving east at 55 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations in or near the path include... Copan... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A tornado watch remains in effect until 400 AM CST for northeastern Oklahoma. LAT...LON 3694 9579 3690 9600 3700 9600 3700 9579 TIME...MOT...LOC 0442Z 250DEG 49KT 3699 9607 Lacy
Special Weather Statement
National Weather Service Tulsa OK
1059 PM CST TUE FEB 28 2017
OKZ054-055-010530-
Osage OK-Washington OK-
1059 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 1130 PM CST...
At 1059 PM CST, a strong thunderstorm was located near Hulah, moving
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
Copan... Hulah...
Wah Sha She State Park...
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3694 9579 3694 9581 3690 9581 3683 9612
3694 9619 3700 9607 3700 9579
TIME...MOT...LOC 0459Z 245DEG 46KT 3691 9608
LacySpecial Weather Statement
National Weather Service Tulsa OK
1106 PM CST TUE FEB 28 2017
OKZ055>057-010530-
Craig OK-Nowata OK-Washington OK-
1106 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN WASHINGTON AND
NOWATA COUNTIES UNTIL 1130 PM CST...
At 1105 PM CST, a gust front from strong thunderstorms was located
along a line extending from South Coffeyville to 4 miles southeast
of Wann to near Dewey. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with the gust front.
Locations in or near the path include...
Bartlesville... Nowata...
Dewey... South Coffeyville...
Welch... Delaware...
Bluejacket... Lenapah...
Wann... Hollow...
Centrailia... Pyramid Corners...
Centralia...
A tornado watch remains in effect until 400 AM CST for northeastern
Oklahoma.
LAT...LON 3699 9504 3697 9504 3695 9499 3682 9500
3665 9530 3669 9600 3671 9600 3690 9591
3700 9578 3700 9501
TIME...MOT...LOC 0505Z 273DEG 58KT 3699 9560 3688 9573 3680 9591
LacyThe Tulsa radar (KINX), 91 km away, was scanning. The volume nearest the first event began at 05:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678147.